Jump to content

Pointers for an Epi Pen speech

Posted

I have been asked to give a speech on the proper way to use an Epi Pen. Although I've never used an Epi pen before, I know the basics. I am planning on discussing the s/s of anaphylactic reaction first (difficulty breathing, shock, itching, hives, severe edema, flushed skin, increased heart rate, and decreased blood pressure, etc), and then demonstrate how the Epi Pen is used. I also plan to tell them a little anatomy behind the effects of the allergen and what Epenephrine does to temporarily help. Is there anything else I should add? Any other pointers, and even information would be helpful??? Thanks

Hi!

I have a child with a serious food allergy, so I always carry epi-pens.

I would include discussion of duration (usually only lasts 20 minutes, and then you may need a follow-up dose....hence, using an epi should NOT replace seeking medical attention).

Use benadryl in conjunction as it has a longer effect.

If you use an epi and didn't need it, patient may have rapid heart beat. If you don't use an epi and did need it, patient may be dead. Better to play it safe than sorry.

As I understand it, anaphylaxis is starting when TWO body systems are involved. Not JUST hives, but maybe hives plus facial swelling, or hives plus LOC. Just hives, could be managed with benadryl.

Patients without insurance coverage should shop around for fresh product-- I never accept epi's unless they have at LEAST one year on them before expiration. I've gotten them with 16 months (that's the max I've seen).

I've not been perfect about keeping them in a temperature-controlled environment, and so far as I can tell it hasn't destroyed the medicine. But it would be really helpful to subject maybe expired epi to such high heat (left in a hot car, type heat) that the solution becomes discolored. The container says to check for this discoloration, but I've never seen what it looks like.

Good luck!

santhony44, MSN, RN, NP

Specializes in FNP, Peds, Epilepsy, Mgt., Occ. Ed.

Could you get a "dummy" or even an expired an epipen or two and demonstrate the use?

It helps to know which end goes where. I know a nurse who once got it reversed and gave herself the epinephrine in her thumb. Fortunately, she and the patient were both fine.

One important thing they told me at my first aid class this year is that alot of people use the epipen the wrong way and accidentally give THEMSELVES the injection because they think that the end where you take the cap off is the end that you inject into the patient but its actually the opposite...so what ends up happening is that the person going into anaphalyxis shock ends up NOT getting the drug and the person administeing the epi. gets their hand super swollen bc of the vascularity in their hand makes the hand swell up from the medication

Hope this helps!

Hi!

I have a child with a serious food allergy, so I always carry epi-pens.

I would include discussion of duration (usually only lasts 20 minutes, and then you may need a follow-up dose....hence, using an epi should NOT replace seeking medical attention).

Use benadryl in conjunction as it has a longer effect.

If you use an epi and didn't need it, patient may have rapid heart beat. If you don't use an epi and did need it, patient may be dead. Better to play it safe than sorry.

As I understand it, anaphylaxis is starting when TWO body systems are involved. Not JUST hives, but maybe hives plus facial swelling, or hives plus LOC. Just hives, could be managed with benadryl.

Patients without insurance coverage should shop around for fresh product-- I never accept epi's unless they have at LEAST one year on them before expiration. I've gotten them with 16 months (that's the max I've seen).

I've not been perfect about keeping them in a temperature-controlled environment, and so far as I can tell it hasn't destroyed the medicine. But it would be really helpful to subject maybe expired epi to such high heat (left in a hot car, type heat) that the solution becomes discolored. The container says to check for this discoloration, but I've never seen what it looks like.

Good luck!

Wow, lot of useful information there. Thanks

Could you get a "dummy" or even an expired an epipen or two and demonstrate the use?

It helps to know which end goes where. I know a nurse who once got it reversed and gave herself the epinephrine in her thumb. Fortunately, she and the patient were both fine.

We have a "fake" epiPen that doesn't have the medication or needle that comes boxed with the real Epipens. I was planning to use that and just just use a volunteer, and also pass it around the room so everyone could get a good feel for it.

I actually know of a nurse who accidentally injected herself in her thumbnail as well. She turned out fine, but I'm sure it was a very uncomfortable feeling.

rjflyn, ASN, RN

Specializes in Emergency. Has 23 years experience.

I have been asked to give a speech on the proper way to use an Epi Pen. Although I've never used an Epi pen before, I know the basics. I am planning on discussing the s/s of anaphylactic reaction first (difficulty breathing, shock, itching, hives, severe edema, flushed skin, increased heart rate, and decreased blood pressure, etc), and then demonstrate how the Epi Pen is used. I also plan to tell them a little anatomy behind the effects of the allergen and what Epenephrine does to temporarily help. Is there anything else I should add? Any other pointers, and even information would be helpful??? Thanks

Thats probably a good place to start but with some patients by the time they get to that point in the anaphylaxis cascade it is to late for them to use it on themselves.

Most people who carry an epi, typically use it as soon as thy know they have been exposed to an offending allergen. The people I typically see in ER after also have generally have taken Benadryl and doing pretty well and more often than not get some steroids and go on their merry way. A few need an H2 blocker as well, and even fewer need admission for overnight observation or worse critical care. Oh and they all should be referred to an allergist to determine the cause of said allergy and possible prevention/immunotherapy.

The first time sever allergy reactors are the ones that scare the crap out of both them and you.

Rj

Guest
This topic is now closed to further replies.